Sensitivity Analysis for a Class of \({{H_{0}^{1}}}\)-Elliptic Variational Inequalities of the Second Kind

  • Constantin ChristofEmail author
  • Christian Meyer


We study the stability of solutions to \({H_{0}^{1}}\)-elliptic variational inequalities of the second kind that contain a non-differentiable Nemytskii operator. The local Lipschitz continuity of the solution map with respect to perturbations of the right-hand side and perturbations of the coefficient of the Nemytskii operator is proved for a large class of problems, and Hadamard directional differentiability results are obtained under comparatively mild structural assumptions. It is further shown that the directional derivatives of the solution map are typically characterized by elliptic variational inequalities in weighted Sobolev spaces whose bilinear forms contain surface integrals.


Elliptic variational inequalities of the second kind Sensitivity analysis Hadamard directional differentiability Lipschitz stability Optimal control of variational inequalities 

Mathematics Subject Classification (2010)

35B30 35J20 35R45 47J20 49J40 49K40 65K15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Adams, D.R., Hedberg, L.I.: Function Spaces and Potential Theory, Grundlehren Der Mathematischen Wissenschaften. Corrected Second Printing, Springer-Verlag, Berlin, vol. 314 (1999)Google Scholar
  2. 2.
    Adams, R.A.: Sobolev Spaces. Academic Press, New York (1975)zbMATHGoogle Scholar
  3. 3.
    Addi, K., Adly, S., Goeleven, D., Saoud, H.: A sensitivity analysis of a class of semi-coercive variational inequalities using recession tools. J. Glob. Optim. 40, 7–27 (2008)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Attouch, H., Buttazzo, G., Michaille, G.: Variational analysis in Sobolev and BV spaces. SIAM, Philadelphia (2006)Google Scholar
  5. 5.
    Betz, T., Meyer, C.: Second-order sufficient optimality conditions for optimal control of static elastoplasticity with hardening. ESAIM Control Optim. Calc. Var. 21, 271–300 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems, Springer Series in Operations Research. Springer-Verlag, New York (2000)CrossRefGoogle Scholar
  7. 7.
    Christof, C., Wachsmuth, G.: On the Non-Polyhedricity of sets with upper and lower bounds in dual spaces. GAMM Mitteilungen 40(4), 339–350 (2018)MathSciNetCrossRefGoogle Scholar
  8. 8.
    De los Reyes, J.C., Meyer, C.: Strong stationarity conditions for a class of optimization problems governed by variational inequalities of the second kind. J. Optim. Theory Appl. 168(2), 375–409 (2016)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Ekeland, I., Temam, R.: Convex Analysis and Variational Problems. North-Holland, Amsterdam (1976)zbMATHGoogle Scholar
  10. 10.
    Evans, L.C.: Partial Differential Equations, 2nd edn. AMS, Providence (2010)zbMATHGoogle Scholar
  11. 11.
    Evans, L.C., Gariepy, R.F.: Measure Theory and Fine Properties of Functions, Revised Edition. CRC Press, Boca Raton (2015)CrossRefGoogle Scholar
  12. 12.
    Fitzpatrick, S., Phelps, R.R.: Differentiability of the metric projection in Hilbert space. Trans. Amer. Math. Soc. 270(2), 483–501 (1982)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Gilbarg, D., Trudinger, N.S.: Elliptic Partial Differential Equations of Second Order Reprint of the 1998 Edition. Springer-Verlag, Berlin (2001)zbMATHGoogle Scholar
  14. 14.
    Glowinski, R.: Lectures on Numerical Methods for Non-Linear Variational Problems. Tata Institute of Fundamental Research, Bombay (1980)zbMATHGoogle Scholar
  15. 15.
    Haraux, A.: How to differentiate the projection on a convex set in Hilbert space. Some applications to variational inequalities. J. Math. Soc. Jpn. 29(4), 615–631 (1977)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Hintermüller, M., Surowiec, T.: First-order optimality conditions for elliptic mathematical programs with equilibrium constraints via variational analysis. SIAM J. Optim. 21(4), 1561–1593 (2012)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Hintermüller, M., Surowiec, T.: On the Directional Differentiability of the Solution Mapping for a Class of Variational Inequalities of the Second Kind, Set-Valued and Variational Analysis, to appear (2017)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Hörmander, L.: The Analysis of Linear Partial Differential Operators I, 2nd edn. Springer-Verlag, Berlin (1990)Google Scholar
  19. 19.
    Jarušek, J., Krbec, M., Rao, M., Sokolowski, J.: Conical differentiability for evolution variational inequalities. J. Differ. Equ. 193, 131–146 (2003)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Kinderlehrer, D., Stampacchia, G.: An Introduction to Variational Inequalities and their Applications. SIAM, Philadelphia (2000)CrossRefGoogle Scholar
  21. 21.
    Levy, A.B.: Sensitivity of solutions to variational inequalities on Banach spaces. SIAM J. Control Optim. 38, 50–60 (1999)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Mignot, F.: Controle dans les inéquations variationelles elliptiques. J. Funct. Anal. 22, 130–185 (1976)CrossRefGoogle Scholar
  23. 23.
    Mignot, F., Puel, J.P.: Optimal control in some variational inequalities. SIAM J. Control Optim. 22(3), 466–476 (1984)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Nečas, J.: Direct Methods in the Theory of Elliptic Equations. Springer-Verlag, Berlin/Heidelberg (2012)CrossRefGoogle Scholar
  25. 25.
    Rao, M.: Sokolowski J.: Sensitivity analysis of unilateral problems in \({h_{0}^{2}}({\Omega })\) and applications. Numer. Funct. Anal. Optim. 14, 125–143 (1993)MathSciNetCrossRefGoogle Scholar
  26. 26.
    Shapiro, A.: Existence and differentiability of metric projections in Hilbert spaces. SIAM J. Optim. 4(1), 130–141 (1994)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Shapiro, A.: Sensitivity analysis of parameterized variational inequalities. Math. Oper. Res. 30(1), 109–126 (2005)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Sokolowski, J.: Sensitivity analysis of contact problems with prescribed friction. Appl. Math. Optim. 18(1), 99–117 (1988)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Sokolowski, J., Zolesio, J.P.: Shape sensitivity analysis of contact problems with prescribed friction. Nonlinear Anal. 12(12), 1399–1411 (1988)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Sokolowski, J., Zolesio, J.P.: Introduction to Shape Optimization. Springer-Verlag, Berlin/Heidelberg (1992)CrossRefGoogle Scholar
  31. 31.
    Wachsmuth, G.: A guided tour of polyhedric sets. Journal of Convex Analysis, 26 to appear (2019)Google Scholar
  32. 32.
    Walter, R.: Some analytical properties of geodesically convex sets. Abh. Math. Semin. Univ. Hamburg 45, 263–282 (1976)MathSciNetCrossRefGoogle Scholar
  33. 33.
    Warner, F.W.: Foundations of Differentiable Manifolds and Lie Groups. Springer-Verlag, Berlin (1983)CrossRefGoogle Scholar
  34. 34.
    Wong, R.: Asymptotic approximations of integrals. SIAM, Philadelphia (2001)CrossRefGoogle Scholar
  35. 35.
    Yen, N.D., Lee, G.M.: Solution sensitivity of a class of variational inequalities. J. Math. Anal. Appl. 215, 48–55 (1997)MathSciNetCrossRefGoogle Scholar
  36. 36.
    Ziemer, W.P.: Weakly Differentiable Functions. Springer-Verlag, New York (1989)CrossRefGoogle Scholar

Copyright information

© Springer Nature B.V. 2018

Authors and Affiliations

  1. 1.Chair of Optimal Control, Center for Mathematical SciencesTU MünchenGarchingGermany
  2. 2.Faculty of Mathematics, LSXTU DortmundDortmundGermany

Personalised recommendations